Chemotherapy-Induced Peripheral Neuropathy - What, Why and How

by GregP_WN

A lot of WhatNexters post questions on the site about worry over tingling or numbness in their hands and feet, trouble gripping things, hand cramps, or leg pain after they have gone through chemotherapy. These set of symptoms are commonly called peripheral neuropathy. It may be confusing because the symptoms can come after you finish chemo. It may help you to know that even if you are frustrated, you are not alone and that there are options you can discuss with your doctor.

Neuropathy

The information here should not substitute medical advice, and you should always ask your doctor about symptoms you experience from chemotherapy and other cancer treatments.

What It Is

Chemotherapy-Induced Peripheral Neuropathy (CIPN) is a set of symptoms caused by damage to the nerves by chemotherapy treatment. The nerves that are affected are called peripheral nerves; they control the movement of our arms and legs. Different types of chemo can damage different nerves. Symptoms usually start far from the head but can move closer over time. That is why some people first notice symptoms in their hands and feet.

For more information on CIPN, you may want to read the American Cancer Society’s  Peripheral Neuropathy Caused by Chemotherapy. This guide has details on what it is, the symptoms, how it starts, if it can be prevented, and what happens if you experience CIPN.

What It Could Feel Like

It may help to hear what neuropathy has felt like to other WhatNexters. Symptoms are different for everyone.

“I could only feel the heel half of my feet and both hands lost feeling on the last 3 fingers, but not really numb, just tingly. I would get into bed at night and have to feel my feet to see if they were warm or cold.” - SmedleyMugwomp

“I will have sensations such as my toes on my left foot seem numb all the time. As well as the tips of certain fingers still don't feel 'right', and my left thigh sometimes feels like I have zaps or a slight burning.” - Jimig

“I had light-headedness and tingling in my hands, which will go numb. It feels like they fell asleep. I also have coming-and-going pains in my feet.” - lafflady

Where to Get Help

The first step is to discuss these symptoms with your healthcare team. If you are looking for options they may be able to offer you, you can visit the American Cancer Society’s page on ‘What happens if I get CIPN?’

Don’t dwell on it!

Because symptoms and treatments are different for everyone, there is no guarantee that the neuropathy will go away, how long it will last, or if the symptoms will change. WhatNexters share that one of the best ways to cope is to avoid dwelling on it and celebrate the fact that they are cancer-free.

“I might have to deal with these inconveniences for the rest of my life, but I am alive, and enjoying every day of it!” - Shoeless

“I am happy to be alive so I will just roll with the changes!” - sewfun928

“I try to remember not be discouraged and that my issues may eventually resolve themselves. It's so important to remember to take one day at a time and stay as positive as possible!” - JudyS

“I get frustrated and almost discouraged, but at least I'm here and cancer-free. I'm in a much better place than I was a year ago!” - IKickedIt

Related Questions:

Why are my hands and feet numb?

How long could neuropathy last after chemo?

Is there anything you do to relieve numb feet and tingling after chemo?

WhatNexter's Experience With Neuropathy

Experiences and Side Effects From Chemotherapy

How We Prepared For Chemotherapy

Blog Home